Tuesday, March 22, 2011

The Siren Song of Prednisone

I sincerely dislike prednisone.

I really hate the side effects: high blood pressure, insomnia, tooth decay (!?!?!), weight gain, and, perhaps worst of all, fat face (NOTE: most people call fat face "moon face," which I suppose sounds a lot nicer. But I'm calling it like it is! Or, at least, how it made me feel. See the picture on this post for an example - the left is me after a year on prednisone, the right is me after a year off prednisone.) I really hated that a drug that was supposed to be making me feel better actually ended up making me feel worse about myself and my already over-complicated body. 

Which is ultimately why I decided to stop taking taking prednisone over a year ago. And I'm really proud to have been off it for more than a year, because I feel like I've proved to myself that I can control my RA without the use of prednisone. Which also means I can have RA and be happy with my body too. 

But, even more than the unpleasant side effects, I think what I absolutely hate most about prednisone is that it works. And while you would think finding something that works for the pain would be a good thing, it really isn't because of how awful I felt while I was on it. But unfortunately I have encountered nothing else, not even vicodin, that helps with the joint pain and associated inflammation of RA as much as prednisone does.

Which is why, after a full year without it, I've given in to the siren song of prednisone once again. The pain from the De Quervain's tenosynovitis is absolutely killing me. It hurts all day long. As Nessie commented on my last post about this problem, it hurts to button my shirt and pull on my pants and open doors and type and use a mouse and...the list is seemingly endless. It's getting to the point where I have almost completely lost the use of my right hand, and the pain is really impacting my ability to be productive at work. Unfortunately, the high dose of anti-inflammatory drugs I've been on since last week doesn't seem to be helping at all. And my rhematologist's next suggestion? Prednisone.

It's a short-course dose - only 10 days - so hopefully I won't experience any extreme or extended side effects in that short time period. And I actually have every confidence that it will help control the pain - like I said, prednisone actually works.

But I have to admit that my confidence in myself is a little bit shaken. More than a year ago I made the difficult decision that the negative effects of prednisone outweighed the positive ones. This was a decision that was based on months of thinking and suffering and hating my body. But I've now thrown that decision right out of the window because of just one painful hand. 

I only accepted this dose of prednisone because it is short and I think it will work, but what if it doesn't? Will I try more? Will I go back down a path I already decided I didn't want? 

I really hope not.

2 comments:

Chelle said...

I too had De Quervain's tenosynovitis in my right thumb and my RA gave me a cortisone shot. I haven't been bothered with it since. Also to risk any further irritation to it, I changed my mouse buttons so that I use my index finger instead of my thumb. Made all the difference. Hope things work out and you get some relief.

~Mariah~ said...

CHELLE: I actually got a shot the first time this acted up (http://fromthispoint-forward.blogspot.com/2010/09/holy-mongolian-fire-oil.html) but for some reason my rhuematologist didn't want to give me a shot this time (though maybe he will if the prednisone doesn't work). I've also been working on mousing with my left hand, which is going pretty well, actually, since I'm left handed! But I'm still shocked at how many things I need my right hand for! Thanks for posting ~;o)